Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 329, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2011, 11:49 PM CDT for 7 counties in North Dakota. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2011, 11:49 PM CDT (04:49 UTC)
- Expired
- Sep 1, 2011, 12:45 AM CDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Burleigh County, ND, Kidder County, ND, McLean County, ND, Morton County, ND, Oliver County, ND, Sheridan County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 22 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 12:00 AM CDT | TSTM WND GST 70 | 1 N Mercer, ND | LATE REPORT. SEVERAL TREES SNAPPED AND OTHERS UPROOTED. BARN DAMAGED. WIND SPEED AND TIMES ARE ESTIMATED. DAMAGE ALSO IN THE TOWN OF MERCER...MCLEAN COUNTY. |
| Sep 1, 12:13 AM CDT | TSTM WND GST 65 | Mcclusky, ND | WINDS LASTED FOR 10 MINUTES. BRIEF POWER OUTAGES WERE REPORTED. RAIN GUTTERS WERE BLOWN OFF OF A BUILDING. |
| Sep 1, 12:54 AM CDT | TSTM WND GST 60 | Harvey, ND | MEDIA REPORTED MULTIPLE SMALL TREE LIMBS DOWN AFTER ESTIMATED 60 MPH WIND GUSTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 8:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.8 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1855 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 306 m²/s²
- 0-3 km storm-relative helicity
- 486 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
979
WUUS53 KBIS 010449
SVRBIS
NDC015-043-055-059-065-083-103-010545-
/O.NEW.KBIS.SV.W.0329.110901T0449Z-110901T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1149 PM CDT WED AUG 31 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
EASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
NORTHEASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
EASTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 1245 AM CDT
* AT 1145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WASHBURN TO DOUBLE DITCH INDIAN
VILLAGE TO 12 MILES WEST OF ST. ANTHONY...AND MOVING EAST AT 60
MPH.
* LOCATIONS IMPACTED INCLUDE...
BISMARCK...MANDAN...WILTON...BALDWIN...MERCER...BUTTE...ST.
ANTHONY...NEW JOHNS LAKE...LINCOLN...KRUEGER LAKE...REGAN...
MENOKEN...MCCLUSKY...HUFF...MCKENZIE...WING...DENHOFF...SHEYENNE
LAKE...STERLING AND MARTIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4659 10129 4699 10099 4784 10102 4785 9950
4692 9957 4663 9968 4663 10066 4659 10056
4658 10059 4655 10058
TIME...MOT...LOC 0449Z 274DEG 52KT 4732 10090 4698 10082
4666 10108
WIND...HAIL 60MPH 1.00IN
$$
MERRIMAN1 follow-up statement
735
WWUS53 KBIS 010532
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1232 AM CDT THU SEP 1 2011
NDC059-065-010542-
/O.CAN.KBIS.SV.W.0329.000000T0000Z-110901T0545Z/
OLIVER ND-MORTON ND-
1232 AM CDT THU SEP 1 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORTON AND
EASTERN OLIVER COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
LAT...LON 4668 10065 4665 10073 4669 10075 4669 10079
4673 10077 4675 10084 4680 10082 4697 10094
4704 10088 4719 10100 4725 10097 4726 10100
4784 10102 4785 9950 4692 9957 4663 9968
4664 10067
TIME...MOT...LOC 0532Z 263DEG 50KT 4770 10003 4736 9996
4702 10011
$$
NDC015-043-055-083-103-010545-
/O.CON.KBIS.SV.W.0329.000000T0000Z-110901T0545Z/
BURLEIGH ND-KIDDER ND-MCLEAN ND-SHERIDAN ND-WELLS ND-
1232 AM CDT THU SEP 1 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WELLS...
SHERIDAN...EASTERN MCLEAN...KIDDER AND BURLEIGH COUNTIES UNTIL 1245
AM CDT...
AT 1231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES EAST OF SHEYENNE LAKE TO 7 MILES SOUTH OF HURDSFIELD TO
8 MILES SOUTH OF ARENA...MOVING EAST AT 55 MPH. PENNY SIZE HAIL MAY
ALSO ACCOMPANY THESE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
HURDSFIELD...TUTTLE...HARVEY...CHASELEY...STEELE...BOWDON...
MANFRED...ROBINSON...HORSEHEAD LAKE...FESSENDEN...WELLSBURG...
HEIMDAL...HEATON...LAKE WILLIAMS...HAMBERG...DAWSON...TAPPEN AND
LAKE ISABEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4668 10065 4665 10073 4669 10075 4669 10079
4673 10077 4675 10084 4680 10082 4697 10094
4704 10088 4719 10100 4725 10097 4726 10100
4784 10102 4785 9950 4692 9957 4663 9968
4664 10067
TIME...MOT...LOC 0532Z 263DEG 50KT 4770 10003 4736 9996
4702 10011
WIND...HAIL 60MPH 0.75IN
$$
MERRIMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 10:39 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 31, 10:39 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1039 PM CDT WED AUG 31 2011 .UPDATE...THUNDERSTORMS...TEMPERATURES. && .DISCUSSION...SIGNIFICANT LINE OF THUNDERSTORMS MOVING THROUGH WEST CENTRAL NORTH DAKOTA AT 1030 PM CDT. RAISED THE CHANCE FOR THUNDERSTORMS AND SEVERE POTENTIAL ALONG THIS LINE...FROM WILLDON TO DICKINSON EAST TO BISMARCK AND MINOT. LINE OF STORMS WILL BE EXITING THE REGION AFTER 3 AM CDT. && .AVIATION...AT 1030 PM CDT...LINE OF THUNDERSTORMS FORMING ALONG A COLD FRONT MOVING INTO WESTERN NORTH DAKOTA. SIGNIFICANT WIND GUSTS ASSOCIATED WITH THIS LINE EXPECTED AT KMOT/KBIS BETWEEN 11 PM AND 1 AM. CURRENT TRENDS SUGGEST THIS LINE WILL REACH JMS AFTER 2 AM CDT BUT MAY NOT BE AS STRONG. AFTER 3 AM...EXPECT NORTHWEST WINDS AND MVFR CIGS TO MOVE INTO THE REGION BOUNDED BY KISN/KDIK/KBIS/KMOT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA AVIATION...WAA
Hazardous weather outlook, Aug 31, 3:19 PM CDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 319 PM CDT WED AUG 31 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 319 PM CDT WED AUG 31 2011 /219 PM MDT WED AUG 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...AND CONTINUE OVERNIGHT INTO SATURDAY MORNING. SOME STORMS COULD BE SEVERE. HEAVY RAIN IS FORECAST FOR NORTHWESTERN AND NORTH CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING CHANCES OF THUNDERSTORMS THURSDAY MORNING. THE NEXT CHANCE OF THUNDERSTORMS IS FRIDAY NIGHT AND SATURDAY ASSOCIATED WITH AN ALBERTA CLIPPER. STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
In the hours before
Local storm report, Aug 31, 11:02 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1102 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL 13 N MOTT 46.56N 102.36W
08/31/2011 E1.50 INCH HETTINGER ND TRAINED SPOTTER
HAIL LASTED 2 MINUTES.
&&
NHEINERTLocal storm report, Aug 31, 11:16 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1116 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND GST 7 NW PALERMO 48.41N 102.34W
08/31/2011 E65 MPH MOUNTRAIL ND PUBLIC
PUBLIC ESTIMATES 60 TO 65 MPH.
&&
PAYDLocal storm report, Aug 31, 11:17 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1117 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND GST 5 SE RICHARDTON 46.83N 102.24W
08/31/2011 E60 MPH STARK ND MESONET
ALSO HAD PEA SIZE HAIL. EVENT LASTED A FEW MINUTES.
&&
NHEINERTLocal storm report, Aug 31, 11:22 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1122 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM TSTM WND DMG WILLISTON 48.15N 103.63W
08/31/2011 WILLIAMS ND NWS EMPLOYEE
NEW HANGAR DOOR RIPPED AND DESTROYED AT THE WILLISTON
AIRPORT.
&&
PAYDLocal storm report, Aug 31, 11:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1131 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND GST 1 E HAZEN 47.29N 101.60W
08/31/2011 M61 MPH MERCER ND AWOS
SUSTAINED WINDS OF 46 MPH.
&&
NHEINERTLocal storm report, Aug 31, 11:43 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1143 PM CDT WED AUG 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM LIGHTNING 15 N RHAME 46.45N 103.65W
08/31/2011 SLOPE ND EMERGENCY MNGR
BOWMAN COUNTY EMERGENCY MANAGEMENT REPORTS A LARGE GRASS
FIRE INCLUDING HAY BALES. LIKELY CAUSE OF THE FIRE IS
LIGHTNING.
&&
NJHEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 8:54 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 51 min |
| Aug 31, 9:07 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 53 min |
| Aug 31, 9:17 PM CDT | Severe Thunderstorm Warning | BIS | Divide, McKenzie, Williams | 58 min |
| Aug 31, 9:39 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 66 min |
| Aug 31, 9:45 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 45 min |
| Aug 31, 10:01 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 59 min |
| Aug 31, 10:12 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, McKenzie, Mountrail, Williams | 63 min |
| Aug 31, 10:22 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail | 38 min |
| Aug 31, 10:36 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Grant, Hettinger, Mercer, Morton, Oliver and 1 more | 54 min |
| Aug 31, 10:56 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Burke, Mountrail, Renville, Ward | 64 min |
| Aug 31, 10:59 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 39 min |
| Aug 31, 11:25 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Morton, Oliver | 65 min |
| Sep 1, 12:36 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, McHenry, Pierce, Sheridan, Wells | 54 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.